Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Oct 16, 2024, 7:32 AM CDT for Finney County, Lane County, Scott County, Kansas. It took effect at Oct 16, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 7:32 AM CDT (12:32 UTC)
- In effect from
- Oct 16, 2024, 1:00 PM CDT
- Expired
- Oct 16, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Lane County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWUS83 KDDC 161232 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 732 AM CDT Wed Oct 16 2024 ...Critical Wildfire Danger Wednesday Afternoon... KSZ043-044-063-170000- /O.NEW.KDDC.FW.W.0019.241016T1800Z-241017T0000Z/ Scott-Lane-Finney- 732 AM CDT Wed Oct 16 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SCOTT LANE AND FINNEY COUNTIES... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane and Fire Weather Zone 063 Finney. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any ignitions may burn out of control quickly. Strong south winds and abundant cured fuels may cause any wildfires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Turner For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 16, 5:08 AM CDT, 2 hours 24 minutes earlier. Its key messages:
- Near Critical Fire Risk Today north of Dodge City, especially across west central and north central Kansas. The latest HREF also shows a 50-60% chance for relative humidity below 20% and winds exceeding 15 mph. There is a 40% chance of less for relative humidity values to fall to 15% or less.
- Very windy conditions expected on Thursday. The chance for wind gusts exceeding 50 mph northwest of Dodge City ranges from 20-45%. This may result in areas of blowing dust.
- Ensembles continue to advertise a wet and cool weekend for western Kansas (60-80%), especially west of highway 283.
Area forecast discussion, Oct 16, 5:08 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 508 AM CDT Wed Oct 16 2024 .KEY MESSAGES... - Near Critical Fire Risk Today north of Dodge City, especially across west central and north central Kansas. The latest HREF also shows a 50-60% chance for relative humidity below 20% and winds exceeding 15 mph. There is a 40% chance of less for relative humidity values to fall to 15% or less. - Very windy conditions expected on Thursday. The chance for wind gusts exceeding 50 mph northwest of Dodge City ranges from 20-45%. This may result in areas of blowing dust. - Ensembles continue to advertise a wet and cool weekend for western Kansas (60-80%), especially west of highway 283. && .DISCUSSION... Issued at 235 AM CDT Wed Oct 16 2024 At midnight, the center of the cold dome of high pressure at the surface was located over southeast Nebraska and northeast Kansas. Light easterly winds were observed across all of western Kansas, with the lightest winds east of Highway 283. Dewpoints east of Dodge City were in the teens early this morning, several degrees cooler than what guidance and most short term models suggested. This will be important later today as gusty south winds develop across southwest Kansas and afternoon temperatures climb into the lower 60s. The latest guidance currently shows afternoon relative humidity values falling to around 20%, with dewpoints ranging from 20 to 25. Given that this air mass over western Kansas is drier than expected and considering the lower dewpoints from some short term models along with the 10-25th percentile of NBM guidance, afternoon humidity values could bottom out for an hour or two just shy of Red Flag Warning criteria (15-17%), especially north of Garden City and along the I-70 corridor. The latest HREF shows a 50-60% chance for relative humidity below 20% and winds exceeding 15 mph and in the same area HREF has a 40% chance of less for relative humidity values to fall to 15% or less. Given all this, a Red Flag Warning will not be issued this morning for these locations, but keep in mind that even without a Red Flag Warning, these low humidity levels and windy conditions will create a dangerous fire risk today. Fires can escape easily and be difficult to contain, so outdoor burning should be avoided. This southerly flow will continue overnight into Thursday, bringing more humid air into western Kansas. If we stay close to these lower dewpoints from the 25th percentile of guidance and the latest guidance for highs, afternoon humidity values are expected to range from 25-35%. While afternoon humidity will be higher on Thursday, the winds will also be stronger. Mean 850mb winds from the SREF on Thursday afternoon range from 40 to 50 knots, with the 75th percentile from NBM guidance showing winds between 45 and 50 mph Thursday afternoon. The chance for wind gusts exceeding 50 mph northwest of Dodge City ranges from 20-45%. This trend has been consistent across all ensembles for several days, and given the current forecast and run to run consistency, we will favor afternoon gusts closer to the 75th to 90th percentile on Thursday. Therefore, occasional wind gusts of 50 mph cannot be ruled out. These gusty winds may also cause areas of blowing dust during the day due to the extended dry conditions. The potential for wildfires should continue to be monitored closely, despite the higher afternoon humidity. As we head into the weekend, our focus will shift to the developing upper low near the Four Corners region and how it evolves as it moves into the central Rockies and west central High Plains late this weekend and early next week. While the timing between the ensemble models are showing better agreement this morning, the strength and track of the system remain uncertain. Key takeaways from the timing agreement suggest that precipitation chances may begin to increase Friday night and Saturday, but the best opportunity for widespread rainfall in western Kansas may be delayed until late this weekend when the system moves east into the Rockies. Areas most favorable for widespread beneficial rainfall, based on the latest ensembles, will be west of Highway 283, particularly near the Colorado border. A prolonged rainfall event in extreme southwest Kansas could result in widespread totals exceeding 1/2 inch this weekend. The latest probability of accumulation greater than 0.5 inches by 7 AM Monday is over 60% west of Highway 283. With NAEFS and ECMWF ensembles showing precipitable water percentiles near 90%, an ECMWF Extreme Forecast Index of 0.6 to 0.7, and a positive Shift of Tails, it is clear why the ensembles show high confidence in widespread rainfall. However, despite the strong signal from the ensembles, it's wise to remain cautious about rainfall amounts for another day or two, as models often struggle with upper lows that far out in the forecast period. Additionally, with the widespread rain, don't be surprised if daytime temperatures this weekend turn out cooler than currently forecast due to cloud cover and cold rain. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 501 AM CDT Wed Oct 16 2024 Light south southeast winds early this Wednesday morning the will increase during the day as the surface pressure gradient strengthens between a deepening trough of low pressure over eastern Colorado and a cold dome of high pressure over eastern Kansas. Wind gusts in excess of 35 mph are possible at times during the afternoon. These gusty south winds at 15 to 20 knots will continue through Wednesday night. Additionally a developing low level jet (around 50 knots) between 1500 and 2000 ft AGL will develop between 03z and 06z Thursday. && .FIRE WEATHER... Issued at 235 AM CDT Wed Oct 16 2024 Near critical fire risk is expected today north of Dodge City, particularly along the I-70 corridor and across west central Kansas. Short term ensembles earlier this morning seem to be struggling with the magnitude of the dry air accompanying the cold dome of high pressure that built into Kansas earlier today. Dewpoints east of Dodge City have dropped into the teens, several degrees lower than what guidance and models predicted. This drier than expected air mass raises increased fire weather concerns as gusty south winds develop throughout the day. Given the drier air returning today, afternoon relative humidity is expected to fall to 15-17% in some areas for a couple of hours, just shy of Red Flag Warning criteria...especially along I-70 and north of Garden City. The latest HREF shows a 50-60% chance of relative humidity below 20% and winds exceeding 15 mph. In the same area there is a 40% chance of less for relative humidity values to fall to 15% or less. Although a Red Flag Warning has not be issued, based on the low humidity and gusty winds...dangerous fire weather conditions can be expected. Fires could spread quickly and become difficult to control. Outdoor burning should be avoided. && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Warning until 9 AM CDT this morning for KSZ030-031- 043>046-062>066-075>081-085>090. && DISCUSSION...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, Oct 16, 2:48 AM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 248 AM CDT Wed Oct 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-170800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 248 AM CDT Wed Oct 16 2024 /148 AM MDT Wed Oct 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Near Critical Fire Risk Today north of Dodge City, especially along the I-70 corridor and across west central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very Windy Conditions on Thursday. The chance for wind gusts exceeding 50 mph northwest of Dodge City ranges from 20-45%. This may result in areas of blowing dust. Widespread rainfall possible across western Kansas over the weekend. Across extreme southwest Kansas there is a marginal risk of heavy rainfall from the weekend event. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.